Purchase this article with an account.
A. K. Junk, R. P. Wilson, R. C. Eagle, Jr., J. L. Federman; Peripheral Exudative Choroidal Vasculopathy Associated With Myotonic Dystrophy - A Clinico-Histopathologic Case Report. Invest. Ophthalmol. Vis. Sci. 2007;48(13):1459. doi: https://doi.org/.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Myotonic Dystrophy is an adult-onset autosomal dominant disorder characterized by a variety of systemic manifestations including myotony, muscular dystrophy, cardiac conduction defects, cardiomyopathy, frontal balding, and insulin-resistance. Christmas tree cataract is the most common ocular manifestation. In contrast to other inherited muscle dystrophies, Myotonic Dystrophy has also been associated with abnormal iris vasculature resulting in spontaneous, recurrent hyphemas. Peripheral exudative choroidal vasculopathy has not been linked to Myotonic Dystrophy to date.
A 52-year old male with Myotonic Dystrophy and atrial fibrillation on anticoagulation therapy presented after he had sustained a spontaneous vitreous hemorrhage and developed secondary uncontrolled intraocular pressures. Vitrectomy and lensectomy with silicon oil placement led to a brief recovery followed by recurrent hemorrhage and elevated intraocular pressures. Enucleation of the blind and painful eye revealed retinal detachment due to subretinal hemorrhage originating from a peripheral exudative hemorrhagic choroidal vascular malformation. The presence of peripheral exudative choroidal vasculopathy in the other eye was evident in fundus photography and fluorescein angiography.
Myotonic Dystrophy may be associated with vascular malformation of the iris and the choroid. In the presence of peripheral exudative choroidal vasculopathy anticoagulation therapy may increase the risk of subretinal hemorrhage and result in a protracted course and grave visual prognosis.
Serial retinal exam and angiography may be necessary to diagnose and follow asymptomatic peripheral exudative choroidal vasculopathy. Its presence may increase the risk of ocular bleeding in patients on anticoagulation therapy. The benefits of anticoagulation therapy in these individuals should be carefully reassessed.
This PDF is available to Subscribers Only